Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 166, NWS Goodland, KS

July 18, 2020Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 18, 2020, 6:37 PM CDT for Wichita County, Kansas. It was in force for 68 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2020, 6:37 PM CDT (23:37 UTC)
Expired
Jul 18, 2020, 7:45 PM CDT
In force
68 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Wichita County, KS

The radar

The Goodland radar (KGLD), 100 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:44 PM CDTTSTM WND GST 571 S Leoti, KS
Jul 18, 6:44 PM CDTTSTM WND GST 572 S Leoti, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
422 J/kg
Mixed-layer CIN
-447 J/kg
Mixed-layer LCL
2237 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

706 
WUUS53 KGLD 182337
SVRGLD
KSC203-190045-
/O.NEW.KGLD.SV.W.0166.200718T2337Z-200719T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
637 PM CDT Sat Jul 18 2020

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Wichita County in west central Kansas...

* Until 745 PM CDT.

* At 636 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles north of Leoti to 17 miles southeast of
  Tribune, moving east at 15 mph.

  HAZARD...63 mph wind gusts.

  SOURCE...Wind instrument at Leoti.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Leoti, Lydia and Marienthal. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3866 10147 3868 10113 3827 10112 3827 10157
TIME...MOT...LOC 2336Z 278DEG 13KT 3859 10138 3831 10150 

HAIL...<.75IN
WIND...60MPH
 
$$

Lundquist
4 follow-up statements
021 
WWUS53 KGLD 182351
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
651 PM CDT Sat Jul 18 2020

KSC203-190045-
/O.CON.KGLD.SV.W.0166.000000T0000Z-200719T0045Z/
Wichita KS-
651 PM CDT Sat Jul 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WICHITA COUNTY...

At 651 PM CDT, severe thunderstorms were located along a line
extending from 7 miles north of Leoti to 18 miles southeast of
Tribune, moving east at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...weather instrument in Leoti.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Leoti, Lydia and Marienthal. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3866 10147 3868 10113 3827 10112 3827 10157
TIME...MOT...LOC 2351Z 266DEG 12KT 3859 10134 3836 10144 

HAIL...<.75IN
WIND...60MPH
 
$$

Lundquist
165 
WWUS53 KGLD 190004
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
704 PM CDT Sat Jul 18 2020

KSC203-190045-
/O.CON.KGLD.SV.W.0166.000000T0000Z-200719T0045Z/
Wichita KS-
704 PM CDT Sat Jul 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WICHITA COUNTY...

At 703 PM CDT, severe thunderstorms were located along a line
extending from 8 miles north of Leoti to 15 miles southeast of
Tribune, moving east at 15 mph.

HAZARD...70 mph wind gusts.

SOURCE...Trained weather spotters reported broken power poles in 
         Leoti.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Leoti, Lydia and Marienthal. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3866 10147 3868 10113 3827 10112 3827 10157
TIME...MOT...LOC 0003Z 268DEG 12KT 3860 10130 3835 10151 

HAIL...<.75IN
WIND...70MPH
 
$$

Lundquist
683 
WWUS53 KGLD 190015
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
715 PM CDT Sat Jul 18 2020

KSC203-190045-
/O.CON.KGLD.SV.W.0166.000000T0000Z-200719T0045Z/
Wichita KS-
715 PM CDT Sat Jul 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WICHITA COUNTY...

At 714 PM CDT, a severe thunderstorm was located 8 miles southwest of
Leoti, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Leoti, Lydia and Marienthal. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3850 10151 3862 10113 3827 10112 3827 10157
TIME...MOT...LOC 0014Z 258DEG 17KT 3837 10144 

HAIL...1.00IN
WIND...60MPH
 
$$

Lundquist
052 
WWUS53 KGLD 190045
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
745 PM CDT Sat Jul 18 2020

KSC203-190055-
/O.EXP.KGLD.SV.W.0166.000000T0000Z-200719T0045Z/
Wichita KS-
745 PM CDT Sat Jul 18 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WICHITA COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail is still possible with this thunderstorm.

LAT...LON 3850 10151 3862 10113 3827 10112 3827 10157
TIME...MOT...LOC 0045Z 270DEG 13KT 3837 10131 

$$

Lundquist

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:55 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 18, 3:55 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
255 PM MDT Sat Jul 18 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 250 PM MDT Sat Jul 18 2020

Tonight...isolated to scattered thunderstorms, some of which could
be severe with damaging wind gusts to 85 mph will be possible
through 10 PM MDT (11 PM CDT) along and east of a surface trough
extending from near McCook to Goodland and Cheyenne Wells. After
midnight the lower levels of the atmosphere slowly saturate with
low extensive low cloudiness possible. Cant rule out some fog. Low
temperatures fall into the low to upper 60 degree range.

Sunday-Sunday night...it appears that moisture below 700mb lingers
over the area with the levels above 700mb rather dry during the day.
Spotty showers and thunderstorms will be possible. The NAM/HRRR and
lesser extent GFS show increasing chances for showers and
thunderstorms approaching the northwest corner of our area after 22z
or 23z. These 3 models push a well organized small MCS southeast
into the northwest 1/2 of the area during the evening and quickly
out of the area around or shortly before sunrise Monday morning. At
this time the primary threats will be wind gusts in excess of 60
mph, hail greater than an inch in diameter and locally heavy
rainfall.  High temperatures will be slightly below normal in the
upper 80s to low 90s. Low temperatures are expected to range from
the upper 50s to mid 60s.

Monday-Monday night...the upper level flow shifts to northwesterly.
Based on 850-500mb moisture from the GFS/NAM/ECMWF we look to be
pretty dry behind Sunday-Sunday nights system. I'm not terribly
excited about afternoon chances for showers and thunderstorms but
for now will keep them in the forecast and see how later model runs
handle precipitation chances. High temperatures remain near normal
in the mid 80s to low 90s. Low temperatures look to range from the
low to mid 60s. We'll have to watch for the possibility of some fog
a few hours either side of sunrise as boundary layer saturates.

Tuesday...looks like another chance for thunderstorms arrives by
late afternoon with the better chance across far eastern Colorado.
High temperatures look to be a few degrees either side of 90.

.LONG TERM...(Tuesday night through Saturday)
Issued at 132 PM MDT Sat Jul 18 2020

At the start of the period, an area of high pressure prevails
over the southeastern portion of the country. Upper ridging builds
over the Rockies and western CONUS Tuesday night into Wednesday as
an upper closed low travels along the Canadian border near the Great
Lakes. Through the period, high pressure shifts to the northwest,
with a ridge amplifying behind the departure of the Great Lakes
disturbance. The ridge steadily strengthens and takes hold of the
High Plains by Saturday.

As weak waves work their way around the ridge, there are chances for
showers and thunderstorms each evening of the long term period.
However, chances do start to decrease Thursday through Saturday as
the ridge builds in. Kept slight chance PoPs in northeast Colorado
during that timeframe to account for the possibility of a storm or
two reaching the area from the Rockies.

A warming trend is expected, with highs increasing from the low 90s
on Wednesday to mainly the mid/upper 90s on Saturday. Low
temperatures range from the low 60s to low 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1100 AM MDT Sat Jul 18 2020

For KGLD and KMCK, sub vfr conditions are possible in the 10z-15z
timeframe otherwise vfr conditions are expected.

For this afternoon a surface trough is expected to move through
both terminals shifting winds from a westerly direction at speeds
under 10kts to the north at speeds near 10kts after 21z. An
isolated thunderstorm cant be ruled out near KGLD in the 23z-01z
timeframe but given the very isolated nature it will not be
included in the taf at this time.

For tonight a cold front moves through both terminals shifting
winds to the northeast at speeds up to 10kts. Post frontal stratus
is possible at both sites possibly producing sub vfr cigs in the
10z-14z timeframe. Have included a tempo group as a result. For
Sunday morning cigs become vfr with winds veering to the east at
speeds approaching 10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 7 PM CDT this evening for KSZ003-004-015-016-
     029.

CO...NONE.
NE...Heat Advisory until 7 PM CDT this evening for NEZ081.

&&

SHORT TERM...99
LONG TERM...JBH
AVIATION...99
Hazardous weather outlook, Jul 18, 3:40 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
240 PM MDT Sat Jul 18 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
240 PM MDT Sat Jul 18 2020 /340 PM CDT Sat Jul 18 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Heat Advisory remains in effect this afternoon for locations along
and east of a line from McCook Nebraska to Gove Kansas. Heat index
readings as high as 105 degrees are expected.

A few strong to severe thunderstorms will be possible through 8 PM
MDT (9 PM CDT) for locations generally along and east of a line from
McCook, Nebraska to Cheyenne Wells, Colorado. The primary threat
will be thunderstorm outflow wind gusts up to 85 mph which could
result in some blowing dust producing sharply reduced visibilities.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Strong to severe thunderstorms are possible late Sunday afternoon
and evening generally along and west of a line from McCook to Colby
and Leoti. The primary threats will be wind gusts over 60 mph, hail
in excess of one inch in diameter and locally heavy rainfall.

There is a Marginal Risk of severe thunderstorms Monday afternoon
and evening north of a line from Yuma to Burlington and Oakley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through 8 PM MDT (9 PM CDT) for
locations along and east of a line from McCook to Cheyenne Wells. We
would appreciate reports of severe weather via telephone and social
media.

In the hours before

Special weather statement, Jul 18, 5:56 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
556 PM CDT Sat Jul 18 2020

KSZ028-029-182315-
Gove KS-Logan KS-
556 PM CDT Sat Jul 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN AND
NORTHWESTERN GOVE COUNTIES UNTIL 615 PM CDT...

At 556 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Oakley, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Oakley.

This includes Interstate 70 in Kansas between mile markers 76 and 84.

LAT...LON 3886 10094 3913 10097 3913 10065 3885 10061
TIME...MOT...LOC 2256Z 263DEG 15KT 3897 10086

Lundquist
Local storm report, Jul 18, 6:03 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     EXCESSIVE HEAT   1 E HILL CITY           39.37N 99.83W
07/18/2020  M105 F           GRAHAM             KS   ASOS

            ASOS STATION KHLC HILL CITY.

&&

KAK
Special weather statement, Jul 18, 6:11 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
511 PM MDT Sat Jul 18 2020

KSZ027-028-041-042-182330-
Wichita KS-Wallace KS-Greeley KS-Logan KS-
511 PM MDT Sat Jul 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR WICHITA...SOUTHEASTERN WALLACE...
SOUTHERN LOGAN AND SOUTHEASTERN GREELEY COUNTIES UNTIL 530 PM MDT/630
PM CDT/...

At 511 PM MDT/611 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 4 miles west of Russell
Springs to 10 miles southwest of Leoti. Movement was northeast at 30
mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Leoti, Russell Springs, Selkirk, Marienthal and Lydia.

LAT...LON 3827 10182 3898 10139 3898 10095 3870 10107
      3870 10113 3855 10113 3826 10124
TIME...MOT...LOC 2311Z 222DEG 27KT 3891 10126 3841 10153

Lundquist
Special weather statement, Jul 18, 6:16 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
616 PM CDT Sat Jul 18 2020

KSZ002-003-182330-
Rawlins KS-Decatur KS-
616 PM CDT Sat Jul 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAWLINS AND WEST
CENTRAL DECATUR COUNTIES UNTIL 630 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Ludell, or 11 miles east of Atwood, moving
northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Herndon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3967 10076 3975 10099 3997 10090 3986 10057
TIME...MOT...LOC 2316Z 205DEG 11KT 3978 10083

Lundquist
Special weather statement, Jul 18, 6:34 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
634 PM CDT Sat Jul 18 2020

KSZ042-190000-
Wichita KS-
634 PM CDT Sat Jul 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR WICHITA COUNTY UNTIL 700 PM
CDT...

At 634 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Leoti to 16 miles southeast of
Tribune. Movement was east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Leoti.

LAT...LON 3827 10157 3866 10148 3869 10113 3826 10131
TIME...MOT...LOC 2334Z 267DEG 17KT 3857 10138 3833 10150

Lundquist
Local storm report, Jul 18, 6:37 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM MDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             11 S HERNDON            39.75N 100.79W
07/18/2020  M0.25 INCH       RAWLINS            KS   TRAINED SPOTTER

&&

KAK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 4:54 PM CDTSpecial Weather StatementGLDSherman21 min
Jul 18, 5:54 PM CDTSpecial Weather StatementGLDRawlins21 min
Jul 18, 5:56 PM CDTSpecial Weather StatementGLDGove19 min
Jul 18, 6:11 PM CDTSpecial Weather StatementGLDLogan, Wichita19 min
Jul 18, 6:16 PM CDTSpecial Weather StatementGLDRawlins14 min
Jul 18, 6:18 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan57 min
Jul 18, 6:34 PM CDTSpecial Weather StatementGLDWichita26 min
Jul 18, 6:46 PM CDTSevere Thunderstorm WarningGLDSheridan59 min
Jul 18, 6:56 PM CDTSpecial Weather StatementGLDGove19 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.